How to Tell If Your Fillers Are Counterfeit, According to Plastic Surgeons
To put it bluntly, deciding on getting fillers or Botox is a BFD. Between the endless research and choosing a trusted physician, there's a lot to consider. Throw in the fact that there's a possibility your injectables could very well be counterfeit (it's a very rare but real scenario), could make the process a little more complicated (and dangerous).
"There's, allegedly, illegally imported Botox that you can get from other countries here in the U.S. market," says Joseph O'Connell, a plastic surgeon based in Westport, Connecticut. Here, five ways to tell if your filler is fake — and what to do when it is.
1. Make an appointment with a board-certified professional.
The simplest way to avoid treatment with a fake filler is to have the treatment done by a board-certified facial plastic surgeon, plastic surgeon, or dermatologist, says Min Ahn, a facial plastic surgeon in Boston. "Ideally, this person has either been recommended by someone you trust or has a stellar online reputation," he says. A quick Google search can pull up whether or not your doctor of choice is certified with the state board of registration in medicine.
2. Ask to see the box the filler came in.
"If you're getting Botox, ask to see the box it comes in," says O'Connell. "There's a hologram on the box." But, says Ahn, the typical consumer may not be able to tell the authenticity of the box, so it's important to have an open dialogue with your doctor.
3. Pricing is important.
Typically, if filler or Botox is super marked down in price, there's a good chance it's a phoney, says Ahn. "If the treatment is unusually inexpensive, you should wonder — it's almost too good to be true," he says. Adds O'Connell: "[Doctors] all pay close to the same price for Botox — we all have to buy it from the company."
4. Check your symptoms.
If, during your treatment, there's unusual pain, you should be wary of the filler's authenticity, says Ahn. Other side effects to be on the lookout for are: "persistent redness with swelling, deeply coloured bruising of the skin (which may indicate blockage of a blood vessel or soft tissue), and hard, irregular contours," explains Ahn. "Any medical emergency, such as an infection or reaction that may affect sensation, vision or function should be treated immediately."
5. Get help.
If you feel as if you're experiencing the above side effects, return to the medical professional who injected you for a post-treatment examination. "If you are not satisfied with the answers, you can obtain a copy of the records and seek help from another doctor," says Ahn. "Ultimately, the only recourse, after the incident has resolved, may be with the medical board."